Wisconsin, 2012

Hail and Strong Wind in Wisconsin, July 4, 2012

July 4, 2012 · NWS GRB · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across Lake Superior and Upper Michigan north of a warm front during the late afternoon and early evening hours. In northern Wisconsin, outflow from these storms caused damage and triggered addition thunderstorms that produced large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong to severe thunderstorms moved across Lake Superior and Upper Michigan north of a warm front during the late afternoon and early evening hours. In northern Wisconsin, outflow from these storms caused damage and triggered addition thunderstorms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 4, 4:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 4, 4:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT WED JUL 4 2012

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SYNOPSIS..HEAT WAVE TO CONTINUE FOR A COUPLE MORE DAYS...THEN AT
LEAST A LITTLE COOLER FOR THE WEEKEND AND NEXT WEEK...

MASSIVE UPR HIGH CREATING THE HEAT WAVE CONDITIONS ACRS THE MIDDLE
OF THE COUNTRY WL RETROGRADE WWD INTO THE WRN PLAINS...THEN BUILD
NWD ACRS THE CANADIAN ROCKIES NEXT WEEK. THAT WL EVENTUALLY TILT THE
UPR FLOW ACRS THE FCST AREA NW. SO AFTER A COUPLE MORE DAYS OF
EXTREME HEAT...TEMPS WL EDGE BACK CLOSER TO SEASONAL NORMALS. BEST
CHC OF PCPN WL BE AS FRONTAL BOUNDARY LINGERS NEAR THE AREA EARLY
IN THE FCST PERIOD...AND INTERACTS WITH THE HOT AND VERY HUMID AIR
ACRS THE RGN. PCPN AMNTS WL DEPEND ON INDIVIDUAL CONVECTIVE
SYSTEMS AND ARE TOUGH TO GAUGE...BUT SIG RAINS CERTAINLY POSSIBLE
OVER AT LEAST PARTS OF THE FCST AREA. THE CHC FOR SIG PCPN WL END
ONCE THE UPR FLOW TILTS NW LATE IN THE WEEKEND.
&&

.SHORT TERM...TONIGHT AND THURSDAY.

NEAR-TERM CONVECTIVE CHANCES STILL BEING MONITORED AS VERY HIGH
INSTABILITY IS JUXTAPOSED WITH SUBTLE SURFACE BOUNDARY. ATMOSPHERE
APPEARS TOO CAPPED...BUT ANY ISOLATED STORM THAT BREAKS CAP COULD
BE STRONG.

EYES THEN TURN TO CONVECTIVE CLUSTER OVER N MN LATE THIS
AFTERNOON. THAT WOULD AFFECT NW PORTIONS OF FORECAST AREA AFTER
00Z. THIS COULD REMAIN SEVERE AS IT MOVES INTO NW WI GIVEN
AFOREMENTIONED AXIS OF INSTABILITY.

LITTLE CHANGE IN PREVIOUS FORECAST AS THURSDAY STILL APPEARS TO BE THE
HOTTEST DAY OF PERIOD FOR MANY LOCATIONS...ESP EAST-CENTRAL. LONG-
TERM PERIOD OF HIGH HEAT INDICES AND EXPECTED READINGS OVER 105 ON
THURSDAY...SO UPGRADED TO HEAT WARNING. AGAIN...ANY CONVECTION
THAT OCCURS OVERNIGHT WILL HAVE IMPACT ON LOCATION OF BOUNDARIES
AND RESULTANT CLOUDS AND TEMPS. ADDITIONALLY...WEAK FRONTAL
BOUNDARY WILL DRIFT SOUTH ACROSS AREA AS SURFACE HIGH PRESSURE
NOSES INTO WESTERN LAKES. FRONT COULD BE FOCUS FOR ADDITIONAL
STORMS...THOUGH ATMOSPHERE WILL AGAIN BE CAPPED.

.LONG TERM...THU NGT THROUGH NEXT WED. HARD TO GET A GOOD HANDLE
ON PCPN CHCS...BUT NEED TO KEEP CHC GOING UNTIL THE FRONT FINALLY
GETS SHOVED S OF THE AREA THIS WEEKEND. THE POTENTIAL CERTAINLY
EXISTS FOR EXCESSIVE RAINFALL AT SOME LOCATIONS GIVEN THE
AVAILABLE MOISTURE.

QUIETER WX TO RETURN NEXT WEEK UNDER NWLY UPR FLOW. BUT TEMPS WL
PROBABLY STILL END UP NR OR A LITTLE ABV NORMAL...AT LEAST FOR
AFTN HIGHS.
&&

.AVIATION...AT 23Z WEDNESDAY...A SUBTLE SURFACE BOUNDARY LINGERS
OVER NORTHEAST WISCONSIN AND EXTENDED INTO LOWER MICHIGAN.
ISOLATED SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE
BOUNDARY LATE THIS AFTERNOON. CONVECTION IS JUGGLING BETWEEN A
HEALTHY CAP WITH VERY UNSTABLE AIR. ONGOING CONVECTION OVER UPPER
MICHIGAN WILL NEED TO BE MONITORED THIS EVENING WITH RESPECT TO
DEVELOPING SOUTHEASTWARD ALONG THIS BOUNDARY. AS A RESULT ISOLDE
MVFR CIGS AND IFR VSBYS POSSIBLE OVER NORTHEAST WISCONSIN.

OTHERWISE BESIDES PATCHY FOG OVER NORTHERN WISCONSIN...VFR
CONDITIONS TO PREVAIL. VIS LOOP THE LAST FEW DAYS INDICATE SOME
SMOKE FROM THE WESTERN FIRES MAY PRODUCE SOME LOWER END VFR VSBYS
THROUGH THURSDAY.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT FRIDAY FOR WIZ030-031-
035>040-045-048>050.

HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR WIZ018>021-073-074.

&&
Hazardous weather outlook, Jul 4, 2:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED JUL 4 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
315 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY OVER
NORTHERN WISCONSIN. ANY STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAINFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE HEAT WAVE WILL PERSIST FOR THE REST OF THE WEEK...CREATING
POTENTIALLY DANGEROUS CONDITIONS FOR ANYONE ENGAGED IN STRENUOUS
OUTDOOR ACTIVITIES. THE HOTTEST TEMPERATURES ARE EXPECTED ON
THURSDAY...WHEN AIR TEMPERATURES WILL REACH 100 DEGREES IN PARTS
OF CENTRAL AND EAST CENTRAL WISCONSIN...AND HEAT INDICES COULD
REACH 110.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM
TIME TO TIME THROUGH FRIDAY NIGHT...WITH THE THREAT CONTINUING
INTO THE WEEKEND OVER CENTRAL AND EAST-CENTRAL WISCONSIN. GIVEN
THE HUMID CONDITIONS ACROSS THE AREA...ANY OF THE STORMS COULD
PRODUCE TORRENTIAL RAINS. ALTHOUGH AN ENHANCED RISK OF SEVERE
WEATHER MAY OCCUR AT SOME POINT...IT IS NOT YET POSSIBLE TO PIN-
POINT WHEN THAT WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MAINLY THE NORTH.

LMZ521-522-541>543-052015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
315 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. ANY STORMS
THAT DEVELOP COULD PRODUCE HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME THROUGH
THE WEEKEND. GIVEN THE HOT AND HUMID CONDITIONS ACROSS THE
AREA...ANY OF THE STORMS COULD PRODUCE TORRENTIAL RAINS. ALTHOUGH
AN ENHANCED RISK OF SEVERE WEATHER MAY OCCUR AT SOME POINT...IT IS
NOT YET POSSIBLE TO PIN-POINT WHEN THAT WOULD OCCUR.

PATCHY DENSE FOG IS POSSIBLE AT TIMES THROUGH THE END OF THE
WEEK...ESPECIALLY OVER THE LAKE.

JKL/JS

In the hours before

Special weather statement, Jul 4, 3:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT WED JUL 4 2012

WIZ011-012-042245-
FLORENCE-FOREST-
437 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING INTO FLORENCE COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL FOREST COUNTY...MOVING EAST AT 15
MPH INTO FLORENCE COUNTY.

UP TO ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 30
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE
DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FLORENCE BY 545 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TH

The radar

The Marquette radar (KMQT), 160 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 hail. Local standard time, as filed.

Strong Wind, Vilas

When
July 4, 5:00 PM CST
Where
Vilas forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Strong outflow from storms that moved across Lake Superior and western Upper Michigan downed several trees and power lines in Eagle River and Presque Isle.

Hail, Florence

When
July 4, 5:50 PM CST
Where
Florence County, 4.15 mi N of Fence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.810, -88.430

Thunderstorms produced quarter size hail north of Fence.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404158, 401661.